Alert archive / Washington / Flash Flood Warnings in 2004

Flash Flood Warning 4, NWS Spokane, WA

August 17, 2004Okanogan County, Washington

NWS Spokane, WA issued this flash flood warning at Aug 17, 2004, 5:50 PM PDT for Okanogan County, Washington. It was in force for 85 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2004, 5:50 PM PDT (00:50 UTC)
Expired
Aug 17, 2004, 7:15 PM PDT
In force
85 min
Issued by
NWS Spokane, WA
Area
Counties, with a storm outline in the text

County Okanogan County, WA

The radar

The Seattle radar (KATX), 184 km from the middle of the area, began a volume at 00:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 0.8 hours before the alert went out and 305 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2004-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 472 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2004-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
472 J/kg
Mixed-layer CIN
-97 J/kg
Mixed-layer LCL
2225 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KOTX 180056
FFWOTX
WAC047-180215-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPOKANE WA
550 PM PDT TUE AUG 17 2004

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN OKANOGAN COUNTY IN NORTH CENTRAL WASHINGTON

* UNTIL 715 PM PDT

* AT 541 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  HEAVY RAIN RATES CAPABLE OF PRODUCING FLASH FLOODING FROM A 
  COMPLEX OF THUNDERSTORMS NORTH OF MAZAMA AND WINTHROP...STRETCHING
  TO THE CANADIAN BORDER. THE PRIMARY THREAT AREA IS NEAR THE 
  UPPER REACHES OF THE CHEWUCH RIVER...AND OVER THE HIGHER TERRAIN
  OF THE OKANOGAN NATIONAL FOREST. THIRTYMILE...LAKE CREEK AND FALLS
  CREEK CAMP SITES WILL BE CLOSEST TO THE HEAVIEST RAINFALL. OTHER 
  AREAS OF CONCERN WILL BE THE UPPER REACHES OF THE METHOW RIVER 
  NORTH OF MAZAMA. MUD SLIDES AND RAPID RISES ON SMALL CREEKS AND 
  STREAMS WILL BE OF PARTICULAR CONCERN...AS WELL AS WASHOUTS ON 
  SERVICE ROADS.  

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  NIGHTHAWK.

FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.

LAT...LON 4899 12046 4876 12061 4840 12014 4868 11973
      4899 11962

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this flash flood warning went out at Aug 17, 2:30 PM PDT, 3 hours 20 minutes earlier.

Area forecast discussion, Aug 17, 2:30 PM PDT, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WASHINGTON
230 PM PDT TUE AUG 17 2004

.SYNOPSIS...A WEAK RIDGE WILL LIE OVER THE INLAND NORTHWEST THROUGH
THE WEEK. THIS WILL KEEP TEMPERATURES WARM...BUT WITH THE POSSIBILITY
OF SHOWERS AND THUNDERSTORMS DEVELOPING ACROSS THE AREA EACH DAY
THROUGH FRIDAY.

&&

.DISCUSSION...
TONIGHT THROUGH FRIDAY...A STRONG LOW PRESSURE SYSTEM LIES OVER THE
GULF OF ALASKA AND ANOTHER STRONG LOW LIES OVER THE CENTRAL U.S.
THIS LEAVES THE INLAND NORTHWEST IN A WEAK RIDGE PATTERN SANDWICHED
IN BETWEEN. THE MOIST AND UNSTABLE AIRMASS IN PLACE OVER EASTERN
WASHINGTON AND NORTH IDAHO HAS ALLOWED A FEW SHOWERS AND
THUNDERSTORMS TO DEVELOP THIS AFTERNOON. EXPECT ADDITIONAL SHOWERS
AND THUNDERSTORMS TO FORM LATE THIS AFTERNOON AND EVENING ACROSS MUCH
OF THE FORECAST AREA. THROUGH THE NEXT FEW DAYS THE RIDGE WILL
REMAIN IN PLACE BUT FLATTEN WITH TIME. THE ATMOSPHERE WILL REMAIN
UNSTABLE...BUT IN THE ABSENCE OF A STRONG SHORTWAVE EXPECT MAINLY
DIURNAL MOUNTAIN SHOWERS/THUNDERSTORMS THE NEXT FEW DAYS. CC

FRIDAY NIGHT THROUGH TUESDAY...MODELS GRAPPLING WITH WHAT APPEARS
TO BE A SIGNIFICANT PATTERN CHANGE. MODELS ARE IN REASONABLE
AGREEMENT INTO SATURDAY WITH THE NORTHERN EXTENSION OF THE RIDGE
BREAKING OFF AND BEGINNING TO FORM A BLOCKING PATTERN OVER ALASKA...
WHICH IN-TURN INITIALLY MEANS FLATTER MORE PROGRESSIVE FLOW OVER THE
NORTHWEST. BEYOND THIS MODELS HAVE BEEN DIVERGENT BETWEEN KEEPING
FLOW RELATIVELY FLAT AND PROGRESSIVE ACROSS THE REGION OR CREATING
MORE MERIDIONAL FLOW WITH WEATHER PRODUCING WAVES PROPAGATING THROUGH
THE REGION. LATEST GFS SEEMS TO BE TRANSITIONING TOWARD THE UKMET AND
ECMWF...BOTH OF WHICH FAVOR THE LATTER SOLUTION. DEVELOPING BLOCK
PATTERN OVER THE ALASKA REGION TYPICALLY TENDS TO PRODUCE MORE
CYCLONIC FLOW OVER THE NORTHWEST. IN LIGHT OF THIS...HAVE TRENDED
FORECAST TOWARD A MORE SHOWERY WEATHER PATTERN BY SUNDAY WITH
TEMPERATURES TRENDING MORE TOWARD SEASONAL NORMS. IF CURRENT MODEL
PROGNOSTICATIONS HOLD TRUE...FOLLOWING FORECASTS WILL LIKELY HAVE TO
ADJUST POPS UP AND TEMPERATURES DOWN. /JVW

&&

.PRELIMINARY POINT TEMPS/POPS...

SPOKANE        064 089 062 091 060 091/ 20 10 10 00 05 10
COEUR DALENE  062 089 060 091 058 091/ 20 10 10 00 00 00
PULLMAN        061 088 059 090 057 090/ 20 10 10 00 00 00
LEWISTON       069 093 067 095 065 095/ 20 10 10 05 05 05
COLVILLE       061 091 059 093 057 093/ 20 10 10 10 10 10
SANDPOINT      063 089 061 091 059 091/ 20 10 10 10 10 10
WALLACE        061 083 059 085 057 085/ 20 10 10 10 10 10
MOSES LAKE     066 092 064 094 062 093/ 20 00 00 00 00 00
WENATCHEE      070 091 068 093 066 091/ 20 00 00 00 00 00
OMAK           068 094 066 096 064 094/ 20 10 10 00 05 05
&&

.OTX...
ID...NONE.
WA...NONE.

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 4:53 PM PDTSevere Thunderstorm WarningOTXStevens37 min

Nearby

Flash Flood Warnings in Washington, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.